On the Lyapunov exponent of certain SL(2,ℝ)-valued cocycles II

  • Roberta FabbriEmail author
  • Russell Johnson
  • Luca Zampogni
Original Research


We study the positivity of the Lyapunov exponent for a smooth SL(2, ℝ)-valued cocycle defined over a flow from a class which includes the Kronecker flows and others as well. We also discuss the question of the density in the Hölder class of the set of SL(2, ℝ)-cocycles exhibiting an exponential dichotomy when the base flow is of Kronecker type on a 2-torus.


SL(2, ℝ)-cocycle Lyapunov exponent exponential dichotomy 

Mathematics Subject Classification (2000)

37B55 34D08 37C55 37C60 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ablowitz M., Kaup D., Newell A. and Segur H., The inverse scattering transform: Fourier analysis for non-linear systems, Stud. in Appl. Math., 53, 249–315, (1974)MathSciNetGoogle Scholar
  2. 2.
    Abraham R. and Robbin J., Transversal Mappings and Flows, Benjamin New York, (1967)zbMATHGoogle Scholar
  3. 3.
    Avila A., Density of positive Lyapunov exponent for quasiperiodic SL(2, ℝ) cocycles in arbitrary dimension, manuscript.Google Scholar
  4. 4.
    Avila A. and Jitomirskaya S., The ten martini problem, Annals of Math. (2), 170, 303–342, (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Avila A. and Kritorian R., Reducibility or non-uniform hyperbolicity for quasiperiodic Schrödinger cocycles, Annals of Math., 164, 911–940, (2006)zbMATHCrossRefGoogle Scholar
  6. 6.
    Avila A., Bochi J. and Damanik D., Cantor spectrum for Schrödinger operators with potentials arising from generalized skew-shifts, Duke Math. Jour., 146, 253–280, (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Bebutov M., On dynamical systems in the space of continuous functions, Boll. Moscov. Univ. Matematica, 2, 1–52, (1941)Google Scholar
  8. 8.
    Bessa M., Dynamics of generic 2-dimensional linear differential systems, Jour. Diff. Eqns., 228, 685–706, (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Bjerklöv K., Positive Lyapunov exponent and minimality for the continuous 1-d quasi-periodic Schrödinger equation with two basic frequencies, Ann. Henri Poincáre, 8, 687–730, (2007)zbMATHCrossRefGoogle Scholar
  10. 10.
    Bjerklöv K. and Johnson R., Minimal subsets of projective flows, Discr. Cont. Dyn. Sys. B, 9, 493–516, (2008)zbMATHGoogle Scholar
  11. 11.
    Bjerklöv K., Damanik D. and Johnson R., Lyapunov exponents of continuous Schrödinger cocycles over irrational rotations, Annali di Mat. Pura ed Appl., 187, 1–6, (2008)CrossRefGoogle Scholar
  12. 12.
    Bochi J., Genericity of zero Lyapunov exponents, Erg. Theory Dyn. Sys., 22, 1667–1696, (2002)zbMATHMathSciNetGoogle Scholar
  13. 13.
    Bochi J. and Fayad B., Dichotomies between uniform hyperbolicity and zero Lyapunov exponents for SL(2, ℝ) cocycles, Bull. Braz. Math. Soc. New Series 37, 307–349, (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Bochi J. and Viana M., The Lyapunov exponents of generic volume-preserving and symplectic maps, Annals of Math., 161, 1–63, (2005)CrossRefMathSciNetGoogle Scholar
  15. 15.
    Bourgain J., Positivity and continuity of the Lyapounov exponent for shifts on Td with arbitrary frequency vector and real analytic potential, Jour. d’Anal. Mathém., 96, 313–355, (2005)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Bourgain J. and Jitomirskaya S., Continuity of the Lyapunov exponent for quasiperiodic operators with analytic potential, Jour. Stat. Phys., 108, 1028–1218, (2002)MathSciNetGoogle Scholar
  17. 17.
    Choquet G., Lectures on Analysis Vol. I, Bejamin, New York, (1969).Google Scholar
  18. 18.
    Cong N. D., A generic bounded linear cocycle has simple Lyapunov spectrum, Erg. Theory Dyn. Sys., 25, 1775–1797, (2005)zbMATHCrossRefGoogle Scholar
  19. 19.
    Cong N. D. and Fabbri R., On the spectrum of the one-dimensional Schrödinger operator, Discr. Cont. Dyn. Sys. B, 9, 541–554, (2008)zbMATHGoogle Scholar
  20. 20.
    Coppel W. A., Dichotomies in stability theory, Lecture Notes in Math., Springer-Verlag, Berlin, 629, (1978)Google Scholar
  21. 21.
    Damanik D. and Lenz D., A condition of Boshernitzan and uniform convergence in the multiplicative ergodic theorem, Duke Math. Jour., 133, 95–123, (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    De Concini C. and Johnson R., The algebraic-geometric AKNS potentials, Erg. Theory Dyn. Sys., 7, 1–24, (1987)zbMATHGoogle Scholar
  23. 23.
    Eliasson L. H., Floquet solutions for the 1-dimensional quasi-periodic Schrödinger equation, Comm. Math. Phys., 146, 447–482, (1992)zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Eliasson L. H., Almost reducibility of linear quasi-periodic systems, Proc. Symp. Pure Math 69, 679–705, (2001)MathSciNetGoogle Scholar
  25. 25.
    Fabbri R. and Johnson R., On the Lyapunov exponent of certain SL(2, ℝ)-valued cocycles, Diff. Eqns. and Dyn. Sys., 7, 349–370, (1999)zbMATHMathSciNetGoogle Scholar
  26. 26.
    Fabbri R. and Johnson R., Genericity of exponential dichotomy for two-dimensional quasiperiodic systems, Ann. Math. Pura Appl., 178, 175–193, (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Fabbri R., Johnson R. and Pavani R., On the nature of the spectrum of the quasi-periodic Schrödinger operator, Nonlin. Anal.: Real World Problems, 3, 37–59, (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Fabbri R., Johnson R., Novo S., Núñez C. and Obaya R., Oscillation Theory for Hamiltonian Systems, in preparationGoogle Scholar
  29. 29.
    Fayad B., Weak mixing for reparametrized linear flows on the torus, Erg. Theory Dyn. Sys., 22, 187–201, (2002)zbMATHMathSciNetGoogle Scholar
  30. 30.
    Geronimo J. S. and Johnson R., Rotation number associated with difference equations satisfied by polynomials orthogonal on the unit circle, Jour. Diff. Eqns., 132, 140–178, (1996)zbMATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Goldstein M. and Schlag W., Hölder continuity of the integrated density of states for quasi-periodic Schrödinger equations and averages of shifts of subharmonic functions, Ann. Math., 154, 155–203, (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Griffiths P. and Harris J., Principles of algebraic geometry, Reprint of the 1978 original, John Wiley & Sons, Inc., New York (1994)zbMATHGoogle Scholar
  33. 33.
    Herman M., Une méthode pour minorer les exposants de Lyapounov et quelques exemples montrant le caractère local d’un theorème d’Arnold e de Moser sur le tore di dimension 2, Comment. Math. Helv., 58, 453–502, (1983)zbMATHCrossRefMathSciNetGoogle Scholar
  34. 34.
    Hewitt E. and Ross K., Abstract harmonic analysis I, 2nd ed., Springer-Verlag, Berlin (1979)Google Scholar
  35. 35.
    Johnson R., Analyticity of spectral subbundles, Jour. Diff. Eqns., 35, 366–387, (1980)zbMATHCrossRefGoogle Scholar
  36. 36.
    Johnson R., The recurrent Hill’s equation, Jour. Diff. Eqns., 46, (1982), 165–194.zbMATHCrossRefGoogle Scholar
  37. 37.
    Johnson R., Exponential dichotomy, rotation number, and linear differential operators with bounded coefficients, Jour. Diff. Eqns., 61, 54–78, (1986)zbMATHCrossRefGoogle Scholar
  38. 38.
    Johnson R., Hopf bifurcation from nonperiodic solutions of differential equations. I. Linear Theory, Jour. Dyn. Diff. Eqns., 1, 179–198, (1989)zbMATHCrossRefGoogle Scholar
  39. 39.
    Johnson R. and Moser J., The rotation number for almost periodic potentials, Comm. Math. Phys., 84, 403–438, (1982)zbMATHCrossRefMathSciNetGoogle Scholar
  40. 40.
    Kotani S., Lyapunov indices determine absolutely continuous spectra of stationary random one-dimensional Schrödinger operators, Taniguchi Symp. SA, Katata, 225–247, (1982)Google Scholar
  41. 41.
    Kotani S. and Simon B., Stochastic Schrödinger operators and Jacobi matrices on the strip, Comm. Math. Phys., 119, 403–429, (1988)zbMATHCrossRefMathSciNetGoogle Scholar
  42. 42.
    Lenz D., Singular spectrum of Lebesgue measure zero for one-dimensional quasicrystals, Comm. Math. Phys., 227, 119–130, (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  43. 43.
    Magnus W. and Winkler S., Hill’s Equation, New York-London-Sidney, Interscience Publishers (1966)zbMATHGoogle Scholar
  44. 44.
    Mañe R., The Lyapunov exponents of generic area preserving diffeomorphisms, Proc. Int. Cong. Math., Warsaw, 1269–1276, (1983)Google Scholar
  45. 45.
    Millionščikov V., Proof of the existence of irregular systems of linear differential equations with almost periodic coefficients, Diff. Urav., 4, 391–396, (1968)Google Scholar
  46. 46.
    Millionščikov V., Proof of the existence of irregular systems of linear differential equations with quasiperiodic coefficients, Diff. Urav., 5, 1979–1983, (1969)zbMATHGoogle Scholar
  47. 47.
    Moser J., An example of a Schrödinger operator with almost periodic potential and nowhere dense spectrum, Helv. Math. Acta, 56, 198–224, (1981)zbMATHCrossRefGoogle Scholar
  48. 48.
    Nemytskii V. and Stepanov V., Qualitative theory of differential equations, Princeton University Press, Princeton, NJ (1960)zbMATHGoogle Scholar
  49. 49.
    Nerurkar M., Positive exponents for a dense set of continuous SL(2, ℝ)-valued cocycles which arise as solutions to strongly accessible linear differential systems, Contemp. Math., AMS, Providence USA, 215, 265–278, (1998)Google Scholar
  50. 50.
    Novikov V., On almost reducible systems with almost periodic coefficients, Math. Notes, 16, 1065–1071, (1975)Google Scholar
  51. 51.
    Núñez C. and Obaya R., Non-tangential limit of the Weyl m-functions for the ergodic Schrödinger equation, Jour. Dyn. Diff. Eqns., 10, 209–257, (1998)zbMATHCrossRefGoogle Scholar
  52. 52.
    Palmer K., Transversal heteroclinic points and Cherry’s example of a nonintegrable Hamiltonian system, Jour. Diff. Eqns., 65, 321–360, (1986)zbMATHCrossRefMathSciNetGoogle Scholar
  53. 53.
    Palmer K., A perturbation theorem for exponential dichotomies, Proceedings of the Royal Society of Edinburgh, 106A, 25–37, (1987)MathSciNetGoogle Scholar
  54. 54.
    Puig J. and Simó C., Ergodic families of reducible linear quasi-periodic differential equations, Erg. Theory Dyn. Sys., 26, 481–524, (2006)zbMATHCrossRefGoogle Scholar
  55. 55.
    Sacker R. J. and Sell G. R., A spectral theory for linear differential systems, Jour. Diff. Eqns., 27, 320–358, (1978)zbMATHCrossRefMathSciNetGoogle Scholar
  56. 56.
    Schwarzmann S., Asymptotic cicles, Annals of Math., 66(2), 270–284, (1957)CrossRefGoogle Scholar
  57. 57.
    Siegel C. L., Topics in Complex Function Theory, Wiley-Interscience, Vol. 3, (1969)Google Scholar
  58. 58.
    Simon B., Kotani theory for one-dimensional stochastic Jacobi matrices, Comm. Math. Phys., 89, 297–309, (1983)CrossRefGoogle Scholar
  59. 59.
    Vinograd R., A problem suggested by N.P. Erugin, Diff. Urav., 11, 632–638, (1975)zbMATHMathSciNetGoogle Scholar
  60. 60.
    Yi Y., A generalized integral manifold theorem, Jour. Diff. Eqns., 102, 153–187, (1993)zbMATHCrossRefGoogle Scholar

Copyright information

© Foundation for Scientific Research and Technological Innovation 2010

Authors and Affiliations

  • Roberta Fabbri
    • 1
    Email author
  • Russell Johnson
    • 1
  • Luca Zampogni
    • 2
  1. 1.Dipartimento di Sistemi e Informatica Università di FirenzeFirenzeItaly
  2. 2.Dipartimento di Matematica e Informatica Università di PerugiaPerugiaItaly

Personalised recommendations